Alert archive / Michigan / River Flood Warnings in 2018

River Flood Warning 40, NWS Grand Rapids, MI

September 1, 2018Jackson County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Sep 1, 2018, 11:10 PM EDT for Jackson County, Michigan. It was in force for 7 hr.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 11:10 PM EDT (03:10 UTC)
Expired
Sep 2, 2018, 6:16 AM EDT
In force
7 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Minor

County Jackson County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Jackson (JACM4).

Action stage
13 ft
Minor stage
14 ft
Moderate stage
15 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04109000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

656 
WGUS43 KGRR 020310
FLWGRR


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
1110 PM EDT Sat Sep 1 2018

...The National Weather Service in Grand Rapids has issued a flood 
warning for the following rivers in Southwest Lower Michigan...

  Grand River At Jackson affecting Jackson County

.Two to three inches of rain fell across the city of Jackson between
7 PM and 9 PM Saturday, and additional rain could fall overnight. 
The river appears to be cresting at this time, but may rise again 
tonight if additional storms develop.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Even 6 inches of fast-moving flood water can knock 
you off your feet... and a depth of 2 feet will float your car.  
Never try to walk... swim... or drive through such swift water.  If 
you come upon flood waters... stop... turn around and go another way.

This warning will be in effect until the river falls below its flood 
stage.  

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC075-021500-
/O.NEW.KGRR.FL.W.0040.180902T0310Z-180902T1500Z/
/JACM4.1.ER.180902T0138Z.180902T0230Z.180902T0632Z.NR/
1110 PM EDT Sat Sep 1 2018

The National Weather Service in Grand Rapids has issued a 

* Flood Warning for 
  the Grand River At Jackson.
* until late Sunday morning.
* At 10:30 PM Saturday the stage was 14.6 feet.
* Flood stage is 14.0 feet.
* Minor Flooding is occurring and Minor flooding is forecast.
* Forecast, the river is cresting at 14.6 feet as of 11 PM
  Saturday. Additional thunderstorms overnight may cause the river
  to rise again.
* Impact, at 15.0 feet...Expect moderate flooding of residences along
  High Street, Lewis Street, and Losey Street. High water would 
  disrupt traffic and damage residences.
* Flood history, this crest compares to a previous crest of 14.7 feet 
  on Jun 6 2010.  

&&

LAT...LON 4237 8434 4227 8437 4225 8431 4219 8435
      4223 8445 4232 8447             

$$

CAS
1 follow-up statement
954 
WGUS83 KGRR 021016
FLSGRR


Flood Statement
National Weather Service Grand Rapids MI
616 AM EDT Sun Sep 2 2018

...The flood warning has been cancelled for the following rivers in 
Southwest Lower Michigan...

  Grand River At Jackson affecting Jackson County

.Dry weather early this morning has allowed water levels to fall. 
Rounds of showers and thunderstorms will contain heavy rain into
next weekend. Additional statements and possibly warnings may be
needed this week. The following forecast is based on observed 
and forecast 24 hour precipitation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...Motorists should not attempt to drive around 
barricades or drive cars through flooded areas.

Stay tuned to further developments by listening to your local 
radio... television... or NOAA Weather Radio station for further 
information.

Additional weather and river information can be found on our homepage
at www.weather.gov/grr 

&&

MIC075-021046-
/O.CAN.KGRR.FL.W.0040.000000T0000Z-180902T1500Z/
/JACM4.1.ER.180902T0138Z.180902T0230Z.180902T0416Z.NR/
616 AM EDT Sun Sep 2 2018

The Flood Warning is cancelled for
  the Grand River At Jackson.
* at  5:30 AM Sunday the stage was 10.8 feet.
* Flood stage is 14.0 feet.
* Fell below flood stage at 12:16 AM Sunday.
* Forecast, the river will continue to fall to 8.9 feet by tomorrow 
  morning.


&&

LAT...LON 4237 8434 4227 8437 4225 8431 4219 8435
      4223 8445 4232 8447             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Sep 1, 9:27 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 1, 9:27 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
927 PM EDT Sat Sep 1 2018

LATEST UPDATE...
Update

.SYNOPSIS...
Issued at 328 PM EDT Sat Sep 1 2018

Expect periods of showers and thunderstorms with locally heavy
rainfall through this coming week. For the most part it will be
warm and humid through the period too.

&&

.UPDATE...
Issued at 926 PM EDT Sat Sep 1 2018

Latest radar continues to show convective development from SW
Lower west thrugh northern Illinois and beyond. Showers/storms
will continue to develop and move into the cwa tonight ahead of a
strengthening short wave. Heavy rain continues to be a threat as
noted by pwats around 2 inches. We have included the entire cwa in
the flood watch.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 328 PM EDT Sat Sep 1 2018

The primary issue is the potential for heavy rainfall tonight. We
have an upstream shortwave (MCV) that will interact with an nearly
stationary frontal boundary and initiate another period of
showers and thunderstorms, mostly during the overnight hours.
Given precipitable water values forecast to near 2 inches, and all
the rain we have had of late, plus the reports this morning into
early this afternoon of 1 to 2 inches, seems it would not take all
that much to result in some localized flooding.

This shortwave moves out of the area Sunday only to have another
one move in Sunday night. Then on Monday that moves out so at this
point it seems tonight and Sunday night will be active weather
periods.

.LONG TERM...(Tuesday through Saturday)
Issued at 328 PM EDT Sat Sep 1 2018

The current longwave pattern favors periods of showers and
thunderstorms into next weekend. Temperatures will remain well
above normal.

There is a northern stream wave that should enhance the
convection in the Wednesday time frame, then a southerns stream
system should enhance the rainfall Fri or Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 754 PM EDT Sat Sep 1 2018

Showers/storms will continue this evening. The southern TAF sites
will likely see the most pcpn this evening. However, around 9z,
models suggest that more storms could develop near Lake Michigan
affecting MKG from 9-13z or so. By mid to lake morning, pcpn
should diminish. Some fog is possible overnight due to abundant
low level moisture.

&&

.MARINE...
Issued at 328 PM EDT Sat Sep 1 2018

The beach hazards have diminished as winds and waves have
subsided.

&&

.HYDROLOGY...
Issued at 348 PM EDT Sat Sep 1 2018

An active and fairly wet weather pattern will remain over the region
into next weekend. Rounds of showers and storms, all with the
potential to produce very heavy rain in a short period of time, are
expected through next Saturday. Some locations will likely receive
multiple rounds of heavy rain over the next week. This will increase
the potential for flooding, especially in areas where soils remain
saturated from earlier heavy rain over the past week.

The next widespread round of heavy rainfall is expected tonight into
Sunday morning. Storms tonight may repeatedly affect the same
locations. Additional rainfall between 1 and 3 inches may fall over
much of West Michigan (slightly less east of Battle Creek and south
of Lansing), increasing the risk for flooding.

River levels are running more than 90 percent of usual levels for
this time of year, generally east of U.S. 131 and north of I-96.
This includes the Muskegon River Basin and the western portions of
the Grand and Kalamazoo River Basins. Multiple rounds of heavy rain
through next weekend may cause flooding, especially along the
smaller creeks and streams. Larger mainstem rivers such as the
Muskegon, Grand, and Kalamazoo could potentially see significant
rises if enough rain falls over the river basin, though it may take
several day for the water to work through the system.

Potential for flooding, including along main-stem rivers, will need
to be monitored throughout the next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch until 8 AM EDT Sunday for MIZ037>040-043>046-050>052-
     056>059-064>067-071>074.

LM...None.
&&

UPDATE...04
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...WDM
AVIATION...04
HYDROLOGY...HLO
MARINE...WDM
Hazardous weather outlook, Sep 1, 4:30 PM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
430 PM EDT Sat Sep 1 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
430 PM EDT Sat Sep 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This evening and Tonight

Additional rounds of thunderstorms are expected both this evening
and tonight. The main threats from storms will be heavy rain and
flooding. Some of the stronger storms may contain a wind threat as
well, with gusts to around 60 mph possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms are expected during the Sunday
through Friday time frame. The main threats will continue to be
locally heavy rain and flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ844>849-020815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
430 PM EDT Sat Sep 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Additional rounds of thunderstorms are expected both this evening
and tonight. The main threats from storms over Lake Michigan will be
lightning and wind gusts in excess of 40 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and thunderstorms are expected during the Sunday
through Friday time frame.

DUKE

In the hours before

Special weather statement, Sep 1, 6:01 PM EDT, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
601 PM EDT SAT SEP 1 2018

MIZ073-012245-
Calhoun MI-
601 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 600 PM EDT, Doppler radar was tracking a strong thunderstorm
5 miles southwest of Marshall, moving northeast at 25 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Albion...              Marshall...            Marengo...
Ceresco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Lightning can strike 10 miles away from a
thunderstorm.

&&

LAT...LON 4222 8517 4242 8490 4242 8472 4223 8472
      4211 8501
TIME...MOT...LOC 2157Z 236DEG 22KT 4222 8507

CAS
Special weather statement, Sep 1, 6:28 PM EDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
628 PM EDT SAT SEP 1 2018

MIZ064-065-072-012315-
Kalamazoo MI-Allegan MI-Barry MI-
628 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 626 PM EDT, Doppler radar was tracking a strong thunderstorm near
Alamo, and over Otsego, moving east at 20 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Parchment...           Plainwell...           Otsego...
Richland...            Comstock Northwest...  Alamo...
Delton...              Cooper...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall and frequent cloud to ground lightning are also
occurring with this storm. Localized flooding is possible. Lightning
can strike 10 miles away from a thunderstorm.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4235 8577 4237 8577 4242 8576 4242 8580
      4248 8578 4253 8540 4231 8544
TIME...MOT...LOC 2226Z 272DEG 17KT 4242 8575

CAS
Special weather statement, Sep 1, 6:47 PM EDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
647 PM EDT SAT SEP 1 2018

MIZ074-020015-
Jackson MI-
647 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 647 PM EDT, Doppler radar was tracking a strong thunderstorm near
Parma, or near Albion, moving east at 20 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

This strong thunderstorm will be near...
  Parma around 655 PM EDT.
  Spring Arbor around 700 PM EDT.
  Sandstone around 705 PM EDT.
  Topkins around 710 PM EDT.
  Jackson and Rives Junction around 720 PM EDT.
  Michigan Center around 730 PM EDT.
  Leoni around 735 PM EDT.
  Grass Lake around 745 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4216 8414 4216 8471 4242 8472 4243 8414
TIME...MOT...LOC 2247Z 252DEG 19KT 4230 8467

LAURENS
Special weather statement, Sep 1, 6:55 PM EDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
655 PM EDT SAT SEP 1 2018

MIZ066-067-020000-
Ingham MI-Eaton MI-
655 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 655 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brookfield, or near Eaton Rapids, moving east at 20 mph.

Wind gusts around 50 mph with downed tree limbs will be possible with
this storm.

This strong thunderstorm will be near...
  Eaton Rapids around 705 PM EDT.
  Onondaga around 715 PM EDT.
  Aurelius around 725 PM EDT.
  Leslie around 730 PM EDT.
  Eden around 735 PM EDT.
  Mason around 740 PM EDT.
  Bunker Hill around 750 PM EDT.
  Dansville and Fitchburg around 755 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4243 8414 4242 8481 4249 8481 4266 8415
TIME...MOT...LOC 2255Z 252DEG 19KT 4246 8471

LAURENS
Local storm report, Sep 1, 11:01 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1101 PM EDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1029 PM     HEAVY RAIN       2 WNW JACKSON           42.26N 84.44W
09/01/2018  M2.79 INCH       JACKSON            MI   MESONET

            RAIN FELL OVER THE PAST 4 HOURS. MESONET
            STATION C5542, 2 WNW JACKSON.

1025 PM     HEAVY RAIN       1 WNW JACKSON           42.26N 84.43W
09/01/2018  M3.51 INCH       JACKSON            MI   MESONET

            RAIN FELL OVER THE LAST 4 HOURS. MESONET
            STATION D7571, 1 WNW JACKSON.

1000 PM     HEAVY RAIN       JACKSON COUNTY-REYNOLDS 42.26N 84.46W
09/01/2018  M3.02 INCH       JACKSON            MI   ASOS

            4 HOUR TOTAL. 2.93 INCHES FELL BETWEEN 7 PM
            AND 9 PM. ASOS STATION JXN, JACKSON
            COUNTY-REYNOLDS FIELD AIRPORT.

0845 PM     FLOOD            2 NNE JACKSON           42.28N 84.38W
09/01/2018                   JACKSON            MI   DEPT OF HIGHWAYS

            WESTBOUND I-94 CLOSED AT ELM AVE EXIT 141
            DUE TO WATER OVER THE ROAD.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 8:18 PM EDTSevere Thunderstorm WarningGRRGratiot, Isabella, Montcalm57 min
Sep 1, 8:30 PM EDTSevere Thunderstorm WarningGRRJackson45 min
Sep 1, 9:16 PM EDTAreal Flood WarningGRRJackson12 hr
Sep 2, 4:19 AM EDTSpecial Marine WarningGRR41 min
Sep 2, 6:05 AM EDTSpecial Weather StatementGRRIonia55 min
Sep 2, 8:04 AM EDTRiver Flood WarningGRRKent27 hr
Sep 2, 6:57 PM EDTSpecial Weather StatementGRRMason63 min
Sep 2, 7:49 PM EDTSpecial Weather StatementGRRLake56 min

Nearby

River Flood Warnings in Michigan, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.